Nevada, 2022Winter Storm in Nevada, February 22 to 23, 2022
February 22 to 23, 2022 · NWS REV · 2 events in 2 counties and zones
Breezy northerly winds behind an exiting cold front spread colder continental air (temps overnight dropped to single digits to teens) into the region. This colder air mass resulted in higher snow rations (1:15-1:20) that produced lighter/powdery snow more prone to blowing and/or drifting.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Breezy northerly winds behind an exiting cold front spread colder continental air (temps overnight dropped to single digits to teens) into the region. This colder air mass resulted in higher snow rations (1:15-1:20) that produced lighter/powdery snow more prone to blowing and/or drifting. Surface water temperatures also ranged 36 -41 F over the exposed water areas in the days preceding the event. With the marginal CAPE and higher low-level lapse rates, lake effect snow amounts as high as 9-12 swept SW and S over affected areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Feb 22, 1:27 PM PST, 2 hours 33 minutes earlier.
Area forecast discussion, Feb 22, 1:27 PM PST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Reno NV
127 PM PST Tue Feb 22 2022
.SYNOPSIS...
Scattered snow showers will continue through this evening with
localized heavier snows possible from lake effect enhancement
near Tahoe and Pyramid Lake. A much colder air mass will be in
place for the next few days. Expect some of the coldest low
temperatures of the season through early Thursday morning. While
no major storms are on the horizon through the start of March,
weaker systems could bring additional chances for snow by early
next week.
&&
.SHORT TERM...
The core of a cold upper level low is currently placed across
northern Nevada and has yielded convective snow showers across the
region. An enhanced snow band is currently working its way south
from about US-50 in the Tahoe Basin to just south of Lahontan
Reservoir. Additional spotty snow accumulations of 0.5" to 1.0"
will be possible in these areas of scattered showers through this
evening before activity begins to wane overnight. Localized areas
of lake effect snowfall will also be possible along southern
portions of Lake Tahoe and Pyramid Lake.
This low will usher in a cold air mass which will result in higher
ratio snows (15:1) or a lighter/powdery snow which could be prone
to blowing and drifting. As such, reductions in visibility will be
possible through the evening. The cold temperatures could also
keep area roads and walkways snow covered and icy. Be sure to
check with CalTrans and NDOT for the latest road conditions before
heading out.
Colder air will continue to filter into the region as our winds
increase a bit more from the north. Brisk north winds will be
possible through the Chalfant Valley in Mono County and from
Walker Lake into Hawthorne and Mina through Wednesday.
Expect very cold overnight low temperatures over the next few
days, perhaps the coldest of the season thus far. Anticipate
widespread teen and single digit lows, with below zero readings
in colder Sierra valleys. Overnight lows look to be coldest
Wednesday night, especially as skies begin to clear out. High
temperatures through Wednesday are unlikely to get out of the 30s,
even in the warmest of valleys, with teens and 20s in the
mountains. Fuentes
.LONG TERM...Thursday through middle of next week...
Cooler than average temperatures (although not as chilly as
today or Wednesday) will continue through the end of this week as
ridge axis remains near the west coast with a weak dry shortwave
dropping into the eastern Great Basin and Rockies. This wave will
hold daytime highs in the mid-upper 30s for most Sierra valleys
and lower 40s for lower elevations through Friday. Nights will be
quite cold with lows mainly in the single digits and teens, with
colder Sierra valleys (especially those with fresh snow cover)
falling below zero.
For the weekend, temperatures will trend upward but with limited
mixing, highs are only anticipated to push slightly into the 50s
for lower elevations by Sunday. A more notable warmup is likely
for the early part of next week as southwest flow aloft increases
although wind speeds don't look to be that remarkable.
What about precip chances? Thursday-Saturday remain dry region-
wide, then there's potential for a modest Pacific moisture tap
returning Sunday through the middle of next week. Ensemble
guidance remains divided with about 30-50% of the members showing
some light precip potential around these days. The first precip
chance for Sunday into early Monday looks to be sparse with a fast
moving shortwave which is more likely to favor the Pacific
Northwest, but the scenarios with a more southerly track could
produce very light snow for the Sierra and a few rain or snow
showers for lower elevations. The available moisture by next
Tuesday-Wednesday appears a little more promising (on those wetter
ensemble scenarios), although this would be accompanied by a
warmer air mass with rising snow levels, potentially up to
7500-8500 feet by Tuesday afternoon on the preliminary blended
guidance. MJD
&&
.AVIATION...
* Bands of snow showers will continue through early this evening
with periodic reduction to IFR/LIFR in heavier showers at all
the main terminals except KMMH. The best potential for lake-
enhanced bands will affect KCXP-KMEV thru 02-03Z this evening.
Any of the shower bands could accumulate an inch or two on paved
surfaces, especially as we get closer to sunset.
* Overnight, most of the shower bands will diminish, although with
surface flow shifting more to the north and northeast, there's a
20-30% probability of narrow lake effect snow bands affecting
KTVL (from Tahoe) and even KRNO/KRTS (from Pyramid) between 06Z-
12Z with a sharper transition to IFR conditions. With very cold
temperatures in place, anything that falls tonight will stick to
runways while the powdery nature of the snow will be prone to
blowing/drifting even with less substantial winds (sustained
5-10 kt with gusts around 15 kt).
* Improved flying conditions are expected from Wednesday through
Saturday, except for increasing potential of late night/morning
FZFG starting Wednesday night mainly at KTRK, but KTVL and a
few lower elevation sites could also see patchy FZFG with snow
cover in place. MJD
&&
.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&
For more information from the National Weather Service visit...
http://weather.gov/reno
In the hours before
Special weather statement, Feb 22, 10:25 AM PST, 5 hours 35 minutes before
Special Weather Statement
National Weather Service RENO NV
1025 AM PST Tue Feb 22 2022
CAZ070>073-NVZ001>005-231200-
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County-
Mineral and Southern Lyon Counties-Greater Reno-Carson City-
Minden Area-Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell,
Portola, Susanville, Westwood, Sierraville, Loyalton,
South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport,
Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington,
Smith Valley, Mina, Schurz, Stateline, Glenbrook,
Incline Village, Sparks, Verdi, Gardnerville, Virginia City,
Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire,
and Gerlach
1025 AM PST Tue Feb 22 2022
...SCATTERED SNOW SHOWERS WITH LAKE EFFECT BANDS POSSIBLE TODAY...
...FRIGID LOW TEMPERATURES THIS WEEK....
* Scattered snow showers continue today as a broad area of low
pressure moves overhead. This could also allow lake effect bands
to form on the southern side of Lake Tahoe and Pyramid Lake
where localized heavier snowfall rates and accumulations are
possible. Most snow showers will begin to taper off tonight.
* As a cold air mass moves in, light and powdery snow could be
prone to blowing and drifting with reductions in visibility
possible. The cold temperatures could also keep area roads and
walkways snow covered and icy. Be sure to check with CalTrans
and NDOT for the latest road conditions before heading out.
* A cold air mass will give us the potential to see some of the
coldest temperatures of the season thus far. Anticipate
widespread teen and single digit low temperatures, with below
zero temperatures in colder Sierra valleys. Overnight lows look
to be coldest tonight and Wednesday night, especially Wednesday
night as skies begin to clear out. High temperatures through
Wednesday are unlikely to get out of the 30s, even in the
warmest of valleys, with teens and 20s in the mountains.
http://weather.gov/reno
Local storm report, Feb 22, 12:06 PM PST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
1206 PM PST TUE FEB 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 AM SNOW MT. ROSE SKI BASE 39.32N 119.89W
02/22/2022 M14.0 INCH WASHOE NV PUBLIC
24HR SNOW TOTALS VARY 12 IN TO 14 IN
DEPENDENT UPON LOCATION.
0640 AM HEAVY SNOW 1 SSW NORTHSTAR SKI BAS 39.26N 120.13W
02/22/2022 M13.0 INCH PLACER CA PUBLIC
0709 AM SNOW HEAVENLY SKI BASE 38.93N 119.93W
02/22/2022 M12.0 INCH EL DORADO CA PUBLIC
0740 AM SNOW PALISADES TAHOE SKI BAS 39.19N 120.24W
02/22/2022 M12.0 INCH PLACER CA PUBLIC
OVERNIGHT TOTALS: VILLAGE 6200 - 4IN/ALPINE
LODGE 6835- 7IN/UPPER 8000 - 8IN.
0700 AM SNOW TAHOMA 39.06N 120.13W
02/22/2022 M10.0 INCH EL DORADO CA CO-OP OBSERVER
CO-OP OBSERVER STATION TAAC1 TAHOMA.
0700 AM SNOW TAHOMA 39.06N 120.13W
02/22/2022 M10.0 INCH EL DORADO CA COCORAHS
COCORAHS STATION CA-ED-9 TAHOMA .5 S.
0740 AM SNOW 1 NNW INCLINE VILLAGE 39.27N 119.97W
02/22/2022 M10.0 INCH WASHOE NV TRAINED SPOTTER
0740 AM SNOW 4 NW TRUCKEE 39.36N 120.26W
02/22/2022 M10.0 INCH NEVADA CA PUBLIC
0700 AM SNOW 2 NW MEYERS 38.88N 120.03W
02/22/2022 M8.5 INCH EL DORADO CA COCORAHS
COCORAHS STATION CA-ED-20 SOUTH LAKE TAHOE
4.9 SW.
0915 AM SNOW HOMEWOOD MOUNTAIN SKI B 39.09N 120.16W
02/22/2022 M8.0 INCH PLACER CA TRAINED SPOTTER
0700 AM SNOW 2 N TRUCKEE 39.35N 120.20W
02/22/2022 M7.6 INCH NEVADA CA COCORAHS
COCORAHS STATION CA-NV-51 TRUCKEE 1.6 N.
0630 AM SNOW SOUTH LAKE TAHOE 38.94N 119.98W
02/22/2022 E7.0 INCH EL DORADO CA PUBLIC
0630 AM SNOW DIAMOND PEAK SKI BASE 39.25N 119.92W
02/22/2022 M7.0 INCH WASHOE NV PUBLIC
0636 AM SNOW TRUCKEE 39.33N 120.20W
02/22/2022 E6.0 INCH NEVADA CA PUBLIC
0700 AM SNOW 1 SSW BOCA RESERVOIR 39.39N 120.09W
02/22/2022 M5.5 INCH NEVADA CA CO-OP OBSERVER
CO-OP OBSERVER STATION BOCC1 0.8 S BOCA
RESERVOIR.
0625 AM HEAVY SNOW 5 WNW SUSANVILLE 40.43N 120.75W
02/22/2022 M5.3 INCH LASSEN CA TRAINED SPOTTER
0700 AM SNOW 3 NNE CARSON CITY 39.21N 119.74W
02/22/2022 M4.5 INCH CARSON CITY NV COCORAHS
COCORAHS STATION NV-CC-14 CARSON CITY 4.4 N.
0600 AM SNOW 2 W LOVELOCK 40.18N 118.51W
02/22/2022 M4.0 INCH PERSHING NV CO-OP OBSERVER
CO-OP OBSERVER STATION LOVN2 1.7 W LOVELOCK.
0630 AM SNOW GENOA 39.00N 119.85W
02/22/2022 M3.5 INCH DOUGLAS NV NEWSPAPER
0630 AM SNOW GENOA 39.00N 119.85W
02/22/2022 M3.5 INCH DOUGLAS NV NEWSPAPER
0645 AM SNOW 3 WSW SUN VALLEY 39.59N 119.83W
02/22/2022 E3.0 INCH WASHOE NV PUBLIC
0825 AM SNOW 1 W DOYLE 40.02N 120.12W
02/22/2022 M3.0 INCH LASSEN CA TRAINED SPOTTER
0800 AM SNOW 3 N SPANISH SPRINGS 39.66N 119.71W
02/22/2022 E2.5 INCH WASHOE NV NWS EMPLOYEE
0900 AM SNOW 1 NNE SPANISH SPRINGS 39.64N 119.71W
02/22/2022 M2.5 INCH WASHOE NV CO-OP OBSERVER
CO-OP OBSERVER STATION SPSN2 1.3 NE SPANISH
SPRINGS.
0700 AM SNOW 3 ESE HEAVENLY VALLEY 38.94N 119.84W
02/22/2022 M2.4 INCH DOUGLAS NV COCORAHS
COCORAHS STATION NV-DG-23 GARDNERVILLE 5.7
W.
0700 AM SNOW 1 ENE FALLON STATION 39.42N 118.71W
02/22/2022 M2.0 INCH CHURCHILL NV TRAINED SPOTTER
0700 AM SNOW MAMMOTH MOUNTAIN SKI BA 37.65N 119.04W
02/22/2022 M2.0 INCH MONO CA PUBLIC
0730 AM SNOW 1 E SPANISH SPRINGS 39.62N 119.70W
02/22/2022 M2.0 INCH WASHOE NV NWS EMPLOYEE
0745 AM SNOW 1 N SPAULDING 40.66N 120.78W
02/22/2022 M2.0 INCH LASSEN CA TRAINED SPOTTER
0930 AM SNOW 1 WSW DIAMOND PEAK SKI 39.25N 119.94W
02/22/2022 M2.0 INCH WASHOE NV CO-OP OBSERVER
CO-OP OBSERVER STATION INVN2 1.2 E INCLINE
VILLAGE.
0630 AM SNOW DAYTON 39.24N 119.58W
02/22/2022 E1.5 INCH LYON NV PUBLIC
0700 AM SNOW 2 NE SPARKS 39.56N 119.72W
02/22/2022 M1.5 INCH WASHOE NV COCORAHS
COCORAHS STATION NV-WH-17 SPARKS 1.6 NE.
0815 AM SNOW 3 NE SPANISH SPRINGS 39.65N 119.69W
02/22/2022 M1.5 INCH WASHOE NV TRAINED SPOTTER
0700 AM SNOW 1 S JOHNSON LANE 39.04N 119.72W
02/22/2022 M1.3 INCH DOUGLAS NV COCORAHS
COCORAHS STATION NV-DG-2 MINDEN 6.0 NNE.
0600 AM SNOW VERDI 39.52N 119.99W
02/22/2022 M1.2 INCH WASHOE NV COCORAHS
COCORAHS STATION NV-WH-19 RENO 9.0 W.
0600 AM SNOW MINDEN 38.95N 119.78W
02/22/2022 M1.0 INCH DOUGLAS NV CO-OP OBSERVER
CO-OP OBSERVER STATION MINN2 MINDEN.
0700 AM SNOW 1 S STEAD 39.62N 119.88W
02/22/2022 M1.0 INCH WASHOE NV CO-OP OBSERVER
CO-OP OBSERVER STATION STDN2 1.2 S STEAD.
0700 AM SNOW 7 NNE WASHOE CITY 39.42N 119.78W
02/22/2022 M1.0 INCH WASHOE NV COCORAHS
COCORAHS STATION NV-WH-39 RENO 8.4 SSE.
0700 AM SNOW 2 S CARSON CITY 39.15N 119.77W
02/22/2022 M1.0 INCH CARSON CITY NV CO-OP OBSERVER
CO-OP OBSERVER STATION CRCN2 1.6 S CARSON
CITY.
0800 AM SNOW VIRGINIA CITY 39.31N 119.65W
02/22/2022 M1.0 INCH STOREY NV CO-OP OBSERVER
CO-OP OBSERVER STATION VRCN2 VIRGINIA CITY.
0800 AM SNOW 3 E STEAD 39.64N 119.83W
02/22/2022 M1.0 INCH WASHOE NV COCORAHS
COCORAHS STATION NV-WH-165 RENO 7.1 N.
0800 AM SNOW 12 NNE COLD SPRINGS VAL 39.85N 119.93W
02/22/2022 M1.0 INCH WASHOE NV COCORAHS
COCORAHS STATION NV-WH-164 RENO 22.1 NNW.
0800 AM SNOW 4 ENE VERDI 39.53N 119.92W
02/22/2022 M1.0 INCH WASHOE NV COCORAHS
COCORAHS STATION NV-WH-105 RENO 5.4 W.
0800 AM SNOW 1 WSW CARSON CITY 39.17N 119.77W
02/22/2022 M1.0 INCH CARSON CITY NV COCORAHS
COCORAHS STATION NV-CC-21 CARSON CITY 2.1
NW.
&&Winter Storm, Greater Reno/Carson City/Minden Area
- When
- February 22, 4:00 PM PST to February 23, 4:00 PM PST
- Where
- Greater Reno/Carson City/Minden Area forecast zone
- Reported by
- Public
- Coordinates
- 39.511, -119.499 (the zone’s center; the record gives no point)
The public in Sparks, NV north to Spanish Springs, NV reported 24hr heavy snowfall over their respective areas, with 5-7 of snow in and around Sparks with snowfall amounts at various points E and NE of Spanish Springs, NV ranging 6 -12 .
Winter Storm, Greater Lake Tahoe Area
- When
- February 22, 4:00 PM PST to February 23, 4:00 PM PST
- Where
- Greater Lake Tahoe Area forecast zone
- Reported by
- Public
- Coordinates
- 39.789, -119.640 (the zone’s center; the record gives no point)
NV side Lake Tahoe area ski resorts (Diamond-Peak Ski Base/MT. Rose Ski Base) reported 24 hour storm total snow amounts ranging 11-20.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Arkansas, February 22, 2022$300,000 · 70 kt wind · 13 events
- Damaging Winds in Missouri, February 22, 2022$251,000 · 78 kt wind · 3 events
- Tornado and Flash Flood in Kentucky, February 22, 2022$95,000 · EF0 · 6 events
- Tornado and Flooding in Alabama, February 22 to 23, 2022$62,000 · EF0 · 13 events
- Flooding in New York, February 22 to 24, 2022$50,000 · 3 events
- Extreme Cold in South Dakota, February 22 to 23, 202226 events
- Extreme Cold and Cold in South Dakota, February 22 to 23, 202224 events
- Extreme Cold in North Dakota, February 22 to 24, 202218 events
- Flash Flood and Hail in Mississippi, February 22 to 23, 2022$15,000 · 1.25 in hail · 8 events
- Winter Weather in California, February 22 to 23, 202216 events
- Flash Flood and Flooding in Illinois, February 22, 20220.88 in hail · 16 events
- Damaging Wind in Mississippi, February 22, 2022$20,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1004000, 1004001.